[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.158.173.184. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
January 1981

Exacerbation of Psoriasis During Clonidine Therapy

Arch Dermatol. 1981;117(1):4. doi:10.1001/archderm.1981.01650010008011
Abstract

To the Editor.—  A 66-year-old woman who had had psoriasis of the arms and trunk in remission for the past three years began receiving 0.05 mg of clonidine hydrochloride every 12 hours for control of flushing. Three days after therapy was begun, erythematous, scaly plaques developed along the elbows and proximal part of the forearms. During the next week, the scales increased in thickness and the lesions evolved into characteristic psoriatic plaques.Since I know of no other reports possibly incriminating clonidine in the recrudescence of psoriasis, this association may be purely fortuitous. Alternatively, a pharmacologic mechanism may obtain. Decreases in intracellular concentrations of cyclic adenosine monophosphate (AMP) have been found in the rapidly dividing cells of psoriatic epidermis.1 Cutaneous hyperproliferative, psoriasiform eruptions from propranolol and practolol may be caused by epidermal β-adrenergic blockade, reducing epidermal intracellular cyclic AMP and leading to increased cell division.2,3 Clonidine is a

First Page Preview View Large
First page PDF preview
First page PDF preview
×